Thunderstorm Wind, Norfolk (C)
- When
- July 9, 1:51 PM EST
- Where
- Norfolk (C) County, Norfolk
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.867, -76.267
Wind gust of 59 knots (68 mph) measured at ORF.
12 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 9, 9:50 AM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1050 AM EDT WED JUL 9 2003 VRY HOT AND HUMID AFTN IN STORE ACRS FA...AS TEMPS SHUD REACH LWR TO MID 90S JUST ABT EVERYWHERE UNDR PRTLY SNY SKY. PER SPC SWOMCD DISCN...WILL UP POPS TO CHC SHRAS/TSRAS ALL ZNS FOR THIS AFTN WITH 40 POP NRN AREAS AND 30 POP SRN AREAS. BASED ON JUST THE EXTREMELY UNSTABLE AIRMASS ALONE AND LEFTOVR BNDRIES FM YESTERDAY/ERLY THIS MRNG...EXPECT ISLTD TO SCTD TSRAS TO DEVELOP LATER THIS AFTN AND MOVE E. WENT HIER CHC N DUE TO APPROACH OF FRNTL BNDRY/SHRTWV ENERGY. .AKQ... .MD...NONE. .NC...NONE. .VA...NONE. GINGRICH
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-092200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1230 PM EDT WED JUL 09 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY HIGH TEMPERATURES FROM 90 TO 95 COUPLED WITH DEWPOINTS IN THE MID TO UPPER 70S WILL PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES THIS AFTERNOON. ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 32 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
VAZ063-064-070>100-092030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 142 PM EDT WED JUL 9 2003 ...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS PORTIONS OF THE AREA... AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ISOLATED THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND EASTERN VIRGINIA...INCLUDING CHESAPEAKE BAY AND THE LOWER EASTERN SHORE. THE STORMS WERE MOVING EAST AROUND 15 MPH. THROUGH 4 PM...THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS OVER THE REGION. WIND GUSTS TO 40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING...AND RAINFALL RATES OF 1 TO 2 INCHES PER HOUR CAN BE EXPECTED FROM THESE THUNDERSTORMS. ALSO...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. AS THE THUNDERSTORMS BECOME MORE NUMEROUS ACROSS THE REGION LATER THIS AFTERNOON...THERE IS THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WINDS IN EXCESS OF 55 MPH AND HAIL 3/4 INCH IN DIAMETER OR GREATER. HURLEY
MDZ021>025-VAZ048-049-060>100-100100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 225 PM EDT WED JUL 9 2003 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... THE WATCH INCLUDES ALL OF CENTRAL...EASTERN...AND SOUTHSIDE VIRGINIA...ALONG WITH THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. THUNDERSTORMS WILL BECOME MORE NUMEROUS BY MID AND LATE AFTERNOON... WITH THE POTENTIAL THAT A FEW MAY BECOME SEVERE WITH DAMAGING WIND GUSTS OF 60 MPH OR GREATER...ALONG WITH HAIL 3/4 INCH IN DIAMETER OR LARGER. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE EXPECTED WITH ANY THUNDERSTORMS THAT DEVELOP...WITH RAINFALL RATES BETWEEN 1 AND 2 INCHES WITHIN ONE HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WEATHER.NOAA.GOV/AKQ. HURLEY
The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 18:48 UTC.
12 thunderstorm wind. Local standard time, as filed.
Wind gust of 59 knots (68 mph) measured at ORF.
Trees down on power lines on Northampton Boulevard.
Trees down across power lines.
Trees down. Trees down on Interstate 85 near South Hill.
Trees down near Hull Street.
Trees down along Jefferson Davis Highway, Merrigan Drive, and Penrose Drive.
Trees down along Interstate 85, in Ford, Church Road, and Wilsons.
Trees down near Richmond International Raceway, Laburnum Road, and New Market Road.
Trees down along Route 156, River Road, Pole Run Road, and Hines Road.
Trees down.
Large tree down on house at Kennon Point Court.
Numerous trees down, especially over northern sections of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329362, 5378939, 5378940, 5378941, 5378942, 5378945, 5378943, 5378944, 5378946, 5378947, 5378948, 5378949.